Ahhh… I am just so glad that the 2nd cycle is over!
The 2nd cycle chemo drugs were similar to previous cycle except that Idarubicin was reduced to 2 bolus over 2 days. I thought it would be an easy one since the last cycle was ‘patient-friendly’.
The surprise came on the 2nd day of chemo, after Dr Mya saw me in her morning round. I was told I need to take an intrathecal (IT) jab at the spinal region to ensure that there were no leukaemic cells in the central nervous system (CNS) or the brain. Anything to do with the CNS or brain sounds frightening! Will I be paralyzed if the needle went the wrong way? Will it be painful and unbearable? But, having heard from her that many patients had been through this with not much problems, I thought I could not chicken out at that point of time. Fortunately, the IT procedure was not as bad as I had imagined, thanks to anesthesia! I followed their instruction and laid flat for the next six hours.
The next day, my appetite started to decline, but, I managed to finish breakfast. I had a minor headache. So I slept my way through to noon. When lunch was served, I sat up on bed and felt a strong wave washing up my gut… With one hand covering my mouth, I quickly signal to a nearby nurse to hand me a vomit bag. Out came the digested breakfast.
Day after day, the headache worsen. It would haunt me whenever I sit or stand up, but not when I lay flat on the bed. This could be one of the side effects of IT, I was told. I was practically sleeping the whole day and was unaware of my surrounding. The only comfort I got was mum’s occasional visit and she help to massage my temples and forehead. Because of her presence, I knew I was not fighting alone. And for once, I selfishly wanted to keep her with me.
The only time that I was up was during meals and shower time. The sight of food, swallowing food and water made me wanted to puke. It felt really horrible. When I was asleep, images of friends and families flashed across in my mind – all encouraging me to stay strong and persevere. Thankfully, the nauseous feeling and vomiting faded towards the end of chemo (day 7). But my appetite was still bad and I was given nutritional supplement - Abbott’s Ensure® Liquid.
To add on to the torturing side-effects, I had a high fever half way through the chemo. Blood culture result showed that there was gram negative bacteria infection and the CVC line was possibly the source. The doctor had the line removed and I was back to inserting plugs and needles on both hands so that chemo drugs, saline drips and antibiotics could be administered intravenously.
I was upset that the CVC line did not stay long with me. It had given me lots of convenience. But the fever subsided almost immediately after the line was removed. A few days later, I was scheduled for a 2nd CVC line insertion. At the operation room, I was greeted by a doctor who soon covered my head with sterile green towels and begun with the procedure. It hurt a lot – even with anesthesia applied – when he tried to push the line into my body. Half way through, I heard a familiar voice asking the doctor – “So what do you do next?” It was the voice of the doctor who did the line insertion for me previously! “Sh*t!!! … a trainee doctor!”
The line insertion site felt sore and achy in the day. Around midnight, I woke up from sleep feeling a bit of numbness from my right arm down to my pinky. I was running a high fever again. Two days after the procedure, my new CVC line was removed due to infection. And I was on a stronger antibiotics, vancomycin. Dr Mya was apologetic for wanting to have the line inserted but I knew she had good intention for doing so. No more line insertion this cycle, she promised. My right arm had more needle prick scars that could be joined together to trace or outline my vein.
It was probably due to poor nutrition and the vomiting that I was low on potassium. Potassium replacement was given in the form of oral pills and drips. Receiving potassium intravenously was painful near the IV site and I had to request the nurses to slow down the rate of infusion and give me ice packs to numb the pain.
I overcome the ordeals, my blood counts were up and I was transferred out of single room. But I was not allow to discharge as I had to complete the 2 weeks course of vancomycin antibiotics.
28 days of stay… about a week less than the first cycle, but it felt like forever…